Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 293, NWS Bismarck, ND

August 24, 2006Dunn County, McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2006, 7:27 AM MDT for Dunn County, McLean County, Mercer County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 7:27 AM MDT (13:27 UTC)
Expired
Aug 24, 2006, 8:30 AM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dunn County, ND, McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:25 AM MDTTSTM WND GST 609 N Golden Valley, NDALSO HAD PEA SIZE HAIL AND 1.00 INCH OF RAIN.
Aug 24, 8:30 AM MDTHAIL 0.8811 N Zap, NDALSO HAD 50 MPH WIND GUSTS. LEAVES STRIPPED FROM TREES. NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER.
Aug 24, 8:35 AM MDTHAIL 1.757 N Beulah, NDALSO 60 MPH ESTIMATED. ONGOING AT 942 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:42 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 241327
SVRBIS
NDC025-055-057-241430-
/O.NEW.KBIS.SV.W.0293.060824T1327Z-060824T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
827 AM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 930 AM CDT(830 AM MDT)

* AT 815 AM CDT(715 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 24 MILES WEST OF RAUB TO
  ZAP TO STANTON...OR ALONG A LINE EXTENDING FROM 54 MILES NORTH OF
  DICKINSON TO 47 MILES NORTHEAST OF DICKINSON TO 47 MILES NORTHWEST
  OF BISMARCK...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ZAP AROUND 735 AM MDT...
  UNDERWOOD AROUND 845 AM CDT...
  WASHBURN AROUND 850 AM CDT...
  HAZEN AROUND 805 AM MDT...
  RAUB AND TURTLE LAKE AROUND 910 AM CDT...
  STANTON AROUND 815 AM MDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4749 10273 4739 10247 4725 10200 4728 10080
      4782 10068 4782 10222

$$

LEBLANG
2 follow-up statements
000 
WWUS53 KBIS 241359
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
858 AM CDT THU AUG 24 2006

NDC025-241408-
/O.CAN.KBIS.SV.W.0293.000000T0000Z-060824T1430Z/
DUNN ND-
758 AM MDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR DUNN COUNTY IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING(NOON CDT THURSDAY) FOR WESTERN NORTH DAKOTA.

LAT...LON 4756 10225 4740 10220 4725 10200 4728 10080
      4782 10068 4782 10222

$$

NDC055-057-241430-
/O.CON.KBIS.SV.W.0293.000000T0000Z-060824T1430Z/
MCLEAN ND-MERCER ND-
858 AM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM
CDT(830 AM MDT) FOR NORTHERN MERCER AND MCLEAN COUNTIES...

AT 856 AM CDT(756 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
WHITE SHIELD TO 6 MILES SOUTHWEST OF PICK CITY TO WASHBURN...OR ALONG
A LINE EXTENDING FROM 53 MILES SOUTHWEST OF MINOT TO 56 MILES
NORTHWEST OF BISMARCK TO 36 MILES NORTH OF BISMARCK...MOVING EAST AT
25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITE SHIELD AROUND 910 AM CDT...
  8 MILES SOUTH OF ROSEGLEN AROUND 915 AM CDT...
  PICK CITY AROUND 820 AM MDT...
  RIVERDALE...EMMET...UNDERWOOD AND 6 MILES SOUTHWEST OF COLEHARBOR
  AROUND 930 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
THURSDAY(1100 AM MDT THURSDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4756 10225 4740 10220 4725 10200 4728 10080
      4782 10068 4782 10222

$$
JF
000 
WWUS53 KBIS 241420
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 AM CDT THU AUG 24 2006

NDC055-057-241430-
/O.CON.KBIS.SV.W.0293.000000T0000Z-060824T1430Z/
MCLEAN ND-MERCER ND-
919 AM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT 
FOR NORTHERN MERCER AND MCLEAN COUNTIES...

AT 913 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WHITE 
SHIELD TO ZAP...OR ALONG A LINE EXTENDING FROM 50 MILES SOUTHWEST OF 
MINOT TO 48 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BEULAH...EMMET AND 8 MILES WEST OF HAZEN AROUND 830 AM MDT...

IN ADDITION TO HAIL AND WINDS...FREQUENT LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
THURSDAY(1100 AM MDT THURSDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4756 10225 4740 10220 4725 10200 4728 10080
      4782 10068 4782 10222

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 AM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 1:45 AM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
LOCAL RADARS AND LIGHTNING NETWORK CONTINUE TO INDICATE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS AHEAD OF THE UPPER LEVEL TROUGH THAT
IS NOW CENTRAL MONTANA.  A WEAK SHORTWAVE MOVED THROUGH THE TROUGH
LAST NIGHT KICKING OFF TSTMS IN THE SOUTHWEST.  THE TSTMS DISSIPATED
AS THEY MOVED EAST INTO STRONG CAPPING.  THE PREVIOUS FORECAST HAD A
GOOD TREND. AS THE UPPER LEVEL TROUGH MOVES ACROSS THE STATE THIS
AFTERNOON...THE SURFACE LOW WILL MOVE WITH IT PUTTING THE BEST
CHANCE OF TSTMS IN CENTRAL ND THIS AFTERNOON...AND IN THE EAST THIS
EVENING.  WITH AFTERNOON HEATING...AND COOLING ALOFT WITH THE
TROUGH...INSTABILITY WILL INCREASE AND SEVERE TSTMS ARE POSSIBLE IN
THE AFTERNOON AND EARLY EVENING.  THE K INDEX WILL BE ABOVE 35 BY
LATE AFTERNOON IN THE CENTRAL INDICATING POTENTIAL FOR HEAVY RAIN.
CONSIDERED ISSUING A FLASH FLOOD WATCH...BUT WITH THE DRY CONDITIONS
ACROSS THE FORECAST AREA...WILL NOT MENTION AT THIS TIME. CONDITIONS
WILL IMPROVE TONIGHT AS THE UPPER LEVEL TROUGH AND SURFACE LOW MOVE
EAST OF THE FORECAST AREA. NORTHWEST SURFACE WINDS SHOULD BRING
COOLER DRIER AIR FROM CANADA. NORTHWEST FLOW ALOFT ON FRIDAY WILL
BRING SUBSIDENCE AND DRYING TO THE MID LAYERS...KEEPING THE CHANCE
OF PRECIP MINIMAL ACROSS ALL BY THE EXTREME SOUTHWEST PART OF THE
FORECAST AREA.  REST OF THE FORECAST PERIOD APPEARS TO BE DRY AS THE
UPPER LEVEL TROUGH MOVES EAST AND THE UPPER LEVEL FEATURES BECOME
WEAK IN A BROAD WEST FLOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
00Z GFS FORECASTS STRONG UPPER RIDGE TO BUILD INTO THE NORTHERN
PLAINS ON MONDAY AND CONTINUE INTO WEDNESDAY. SO...SEE NO REASON TO
CHANGE CURRENT DRY FORECAST IN THE LONG TERM. ASSOCIATED SURFACE LOW
PRESSURE WILL DEVELOP TO THE NORTH AND WEST OF NORTH DAKOTA AND
CONTINUE THROUGH THE PERIOD. THIS WILL BRING A WARM SOUTHERLY
SURFACE FLOW...WITH ABOVE NORMAL TEMPERATURES...PERHAPS INTO THE
90S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 24, 3:22 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:42 PM MDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 7:53 PM MDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 10:22 PM MDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 2:52 AM MDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 5:03 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 5:56 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 6:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 6:50 AM MDTTornado WarningBISMercer25 min
Aug 24, 6:58 AM MDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 7:49 AM MDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 8:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 8:43 AM MDTTornado WarningBISMercer32 min
Aug 24, 9:12 AM MDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 9:13 AM MDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 10:00 AM MDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 10:10 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 10:19 AM MDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 10:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 11:13 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 11:29 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 12:01 PM MDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 12:03 PM MDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 12:11 PM MDTTornado WarningBISMorton34 min
Aug 24, 12:22 PM MDTTornado WarningBISBurleigh38 min
Aug 24, 12:36 PM MDTTornado WarningBISEmmons24 min
Aug 24, 12:40 PM MDTTornado WarningBISMcLean35 min
Aug 24, 12:48 PM MDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 12:50 PM MDTFlash Flood WarningBISMercer3 hr
Aug 24, 12:58 PM MDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 1:12 PM MDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 1:13 PM MDTTornado WarningBISMcLean32 min
Aug 24, 1:17 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 1:31 PM MDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 1:46 PM MDTTornado WarningBISMcLean29 min
Aug 24, 1:47 PM MDTTornado WarningBISKidder28 min
Aug 24, 1:47 PM MDTTornado WarningBISWard28 min
Aug 24, 2:08 PM MDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 2:16 PM MDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 2:22 PM MDTFlash Flood WarningBISKidder3 hr
Aug 24, 2:38 PM MDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 2:39 PM MDTTornado WarningBISSioux36 min
Aug 24, 2:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 3:18 PM MDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 3:30 PM MDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 3:44 PM MDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 3:57 PM MDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 4:04 PM MDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 4:26 PM MDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 4:40 PM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 5:55 PM MDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.